Alert archive / Oklahoma / Tornado Warnings in 2019
Tornado Warning 4, NWS Norman, OK
NWS Norman, OK issued this tornado warning at Apr 17, 2019, 5:34 PM CDT for Custer County, Roger Mills County, Oklahoma. It was in force for 16 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 17, 2019, 5:34 PM CDT (22:34 UTC)
- Expired
- Apr 17, 2019, 5:50 PM CDT
- In force
- 16 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.75 in
Counties Custer County, OK, Roger Mills County, OK
The radar
The Altus AFB radar (KFDR), 150 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 17, 5:55 PM CDT | HAIL 2 | 4 N Hammon, OK | RELAYED BY EM FROM NWSCHAT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 17, 1:32 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 10.6 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 446 J/kg
- Mixed-layer CIN
- -373 J/kg
- Mixed-layer LCL
- 571 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 355 m²/s²
- 0-3 km storm-relative helicity
- 369 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
112
WFUS54 KOUN 172234
TOROUN
OKC039-129-172315-
/O.NEW.KOUN.TO.W.0004.190417T2234Z-190417T2315Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Norman OK
534 PM CDT Wed Apr 17 2019
The National Weather Service in Norman has issued a
* Tornado Warning for...
East central Roger Mills County in western Oklahoma...
West central Custer County in western Oklahoma...
* Until 615 PM CDT.
* At 533 PM CDT, a severe thunderstorm capable of producing a tornado
was located 5 miles east of Strong City, moving northeast at 15
mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Hammon and Moorewood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a storm shelter, safe room or an interior
room on the lowest floor of a sturdy building. Avoid windows. If you
are outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.
&&
LAT...LON 3560 9954 3567 9956 3578 9934 3563 9932
TIME...MOT...LOC 2233Z 243DEG 15KT 3564 9951
TORNADO...RADAR INDICATED
HAIL...1.75IN
$$
301 follow-up statement
314
WWUS54 KOUN 172250
SVSOUN
Severe Weather Statement
National Weather Service Norman OK
550 PM CDT Wed Apr 17 2019
OKC039-129-172300-
/O.CAN.KOUN.TO.W.0004.000000T0000Z-190417T2315Z/
Roger Mills OK-Custer OK-
550 PM CDT Wed Apr 17 2019
...THE TORNADO WARNING FOR EAST CENTRAL ROGER MILLS AND WEST CENTRAL
CUSTER COUNTIES IS CANCELLED...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area. However
small hail and gusty winds are still possible with this thunderstorm.
Remember, a Severe Thunderstorm Warning still remains in effect.
LAT...LON 3560 9954 3567 9956 3578 9934 3563 9932
TIME...MOT...LOC 2249Z 243DEG 15KT 3567 9943
$$
30What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Apr 17, 2:47 PM CDT, 2 hours 47 minutes earlier.
Area forecast discussion, Apr 17, 2:47 PM CDT, 2 hours 47 minutes before
Area Forecast Discussion National Weather Service Norman OK 247 PM CDT Wed Apr 17 2019 .DISCUSSION... The main forecast concern is the severe weather potential tonight, concerning which there are two main areas of concern: - Cold Front across northern Oklahoma: A few storms have initiated on a cold front stretching through the Texas panhandle. Expectation is for storms to continue to fire along this front over the next couple of hours into northwest Oklahoma after which the line will start making its way eastward into the evening. Confidence is high regarding storm development in this area. Main threats will be large hail and damaging winds. - Dryline from west central to central and south central Oklahoma: CAPE and shear will be stronger down in this area, but so will the cap. Getting storms along the dryline will initially be difficult, though any storms that develop will have the possibility of very large hail (baseball), damaging winds up to 70 mph, and a low tornado threat. As the dryline moves east, the cap will weaken resulting in increasing chances for storms especially east of I-35 after about 6pm. Some wrap-around may allow for lingering showers and storms into early Thursday morning before the low moves out. Severe threat is expected to drop substantially after about 2am. With the cold front coming through today, Thursday will be much cooler. A reinforcing shot of cold air will keep temperatures cool on Friday as well. Winds return to southerly on Saturday resulting in a deep mixing pattern. Trended winds and maximum temperatures closer to MOS guidance for Saturday and Sunday. Rain chances return early next week as a couple of waves move through the area. Models are still fairly divergent when it comes to timing and depth of the waves. Day && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 52 67 45 66 / 40 10 0 0 Hobart OK 50 69 43 69 / 30 0 0 0 Wichita Falls TX 54 69 46 69 / 20 20 0 0 Gage OK 46 68 40 72 / 90 0 0 0 Ponca City OK 51 67 43 67 / 90 10 0 0 Durant OK 57 67 47 66 / 60 30 0 0 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && 23/14
Hazardous weather outlook, Apr 17, 2:50 PM CDT, 2 hours 44 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Norman OK 250 PM CDT Wed Apr 17 2019 OKZ004>048-050>052-TXZ083>090-182000- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 250 PM CDT Wed Apr 17 2019 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Through Tonight... .Thunderstorms... Severe thunderstorms are possible late this afternoon and tonight. There are two main areas of concern. In northwest and north central Oklahoma, including the Woodward, Enid, and Ponca City areas...Thunderstorms are expected to develop along a cold front as early as 4 PM and move eastward into the evening. Primary threats will be large hail up to the size of tennis balls and damaging wind gusts exceeding 70 mph, along with locally heavy rainfall and a low tornado risk. In central and south central Oklahoma, including the Oklahoma City, Ardmore, Ada, and Durant areas...Isolated to scattered thunderstorms may develop along a dryline mainly after 6 PM and move eastward with the highest chances being in south central Oklahoma. The main threats with these storms will be very large hail up to baseball size and damaging wind gusts exceeding 70 mph, along with a low tornado threat. Additional thunderstorms will be possible overnight across central Oklahoma, as the cold front slides southeastward. The main threat with these storms will be large hail and damaging winds. The severe threat is expected to decrease significantly after about 2 AM. .Heavy Rainfall... There is a marginal risk for flash flooding over all but southwestern Oklahoma later this afternoon and evening. .SPOTTER AND EMERGENCY MANAGEMENT STATEMENT... Storm spotter groups and emergency management personnel should prepare for severe weather operations later this afternoon and evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... .Thunderstorms... Thunderstorms will be possible Sunday evening through Tuesday. A few strong to severe thunderstorms may develop Sunday. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
In the hours before
Local storm report, Apr 17, 4:21 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
421 PM CDT WED APR 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0413 PM TSTM WND GST 3 N SWEETWATER 35.46N 99.92W
04/17/2019 M60 MPH ROGER MILLS OK TRAINED SPOTTER
PEA SIZED HAIL MEASURED AS WELL.
&&
ZWINKSpecial weather statement, Apr 17, 4:31 PM CDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
431 PM CDT Wed Apr 17 2019
OKZ009-172200-
Ellis OK-
431 PM CDT Wed Apr 17 2019
...SIGNIFICANT WEATHER ADVISORY FOR northwestern Ellis County Until
500 PM CDT...
AT 429 PM CDT, a strong thunderstorm was located 4 miles northwest
of Shattuck, moving northeast at 15 MPH. Storm intensity is
increasing and a warning may be required.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
LAT...LON 3642 10000 3659 9969 3659 9965 3640 9960
3639 9961 3614 9997 3618 10000
TIME...MOT...LOC 2129Z 236DEG 12KT 3631 9994
SIXLocal storm report, Apr 17, 4:48 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
448 PM CDT WED APR 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL 3 SSE DEMPSEY 35.48N 99.80W
04/17/2019 E1.75 INCH ROGER MILLS OK BROADCAST MEDIA
SPOTTERNETWORK REPORT
&&
ZWINKLocal storm report, Apr 17, 4:54 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
454 PM CDT WED APR 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0447 PM TORNADO 4 WNW SHATTUCK 36.29N 99.94W
04/17/2019 ELLIS OK BROADCAST MEDIA
TWO TORNADOES OBSERVED ON THE GROUND BY BROADCAST MEDIA
AND A CO-OP OBSERVER.
&&
ZWINKLocal storm report, Apr 17, 5:11 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
511 PM CDT WED APR 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0511 PM HAIL 1 E STRONG CITY 35.67N 99.58W
04/17/2019 E1.25 INCH ROGER MILLS OK BROADCAST MEDIA
&&
ZWINKSpecial weather statement, Apr 17, 5:25 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 525 PM CDT Wed Apr 17 2019 OKZ021-172300- Beckham OK- 525 PM CDT Wed Apr 17 2019 ...SIGNIFICANT WEATHER ADVISORY FOR northwestern Beckham County Until 600 PM CDT... AT 523 PM CDT, a severe thunderstorm was located 5 miles west of Texola, moving northeast at 30 MPH. HAZARDS INCLUDE... Hail up to the size of quarters... Wind gusts to 60 MPH... PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the situation closely. Be ready to act quickly if a warning is issued or if storms threaten you. && LAT...LON 3542 10000 3542 9988 3517 9975 3512 10000 TIME...MOT...LOC 2223Z 240DEG 27KT 3521 10009 30
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 17, 3:11 PM CDT | Special Weather Statement | OUN | Roger Mills | 34 min |
| Apr 17, 3:25 PM CDT | Severe Thunderstorm Warning | OUN | Beckham, Roger Mills | 50 min |
| Apr 17, 4:06 PM CDT | Severe Thunderstorm Warning | OUN | Beckham, Roger Mills | 39 min |
| Apr 17, 4:31 PM CDT | Special Weather Statement | OUN | Ellis | 29 min |
| Apr 17, 4:39 PM CDT | Severe Thunderstorm Warning | OUN | Roger Mills | 51 min |
| Apr 17, 4:43 PM CDT | Severe Thunderstorm Warning | OUN | Ellis | 47 min |
| Apr 17, 4:49 PM CDT | Tornado Warning | OUN | Ellis | 41 min |
| Apr 17, 5:05 PM CDT | Areal Flood Advisory | OUN | Ellis, Harper, Woods, Woodward | 3 hr |
| Apr 17, 5:24 PM CDT | Tornado Warning | OUN | Ellis | 36 min |
| Apr 17, 5:25 PM CDT | Special Weather Statement | OUN | Beckham | 35 min |
| Apr 17, 5:27 PM CDT | Severe Thunderstorm Warning | OUN | Custer, Dewey, Roger Mills | 48 min |
| Apr 17, 5:31 PM CDT | Severe Thunderstorm Warning | OUN | Beckham | 44 min |
| Apr 17, 5:32 PM CDT | Severe Thunderstorm Warning | OUN | Harper, Woods, Woodward | 43 min |
| Apr 17, 5:49 PM CDT | Severe Thunderstorm Warning | OUN | Ellis, Harper | 41 min |
| Apr 17, 6:07 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa | 38 min |
| Apr 17, 6:08 PM CDT | Severe Thunderstorm Warning | OUN | Custer, Dewey, Roger Mills | 52 min |
| Apr 17, 6:12 PM CDT | Severe Thunderstorm Warning | OUN | Beckham, Roger Mills | 48 min |
| Apr 17, 6:14 PM CDT | Severe Thunderstorm Warning | OUN | Harper, Woods, Woodward | 46 min |
| Apr 17, 6:21 PM CDT | Areal Flood Advisory | OUN | Alfalfa, Harper, Woods, Woodward | 114 min |
| Apr 17, 6:27 PM CDT | Special Weather Statement | OUN | Woods | 33 min |
| Apr 17, 6:42 PM CDT | Special Weather Statement | OUN | Woodward | 33 min |
| Apr 17, 6:52 PM CDT | Flash Flood Warning | OUN | Alfalfa, Harper, Woods, Woodward | 3 hr |
| Apr 17, 6:56 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Custer, Dewey, Major, Woodward | 49 min |
Nearby
Tornado Warnings in Oklahoma, 2019Every tornado warning in 2019Tornadoes in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.